New Mexico, 2017Damaging Winds in New Mexico, August 15, 2017
August 15, 2017 · NWS MAF · 2 events in 1 county or zone
An upper ridge was over Florida, and a broad upper trough was over the western United States. A remaining outflow boundary was across the area, and there was good moisture present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge was over Florida, and a broad upper trough was over the western United States. A remaining outflow boundary was across the area, and there was good moisture present. These conditions, along with daytime heating contributing to an unstable atmosphere, allowed for storms with strong winds to develop across southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 15, 3:58 PM MST, 52 minutes earlier.
Area forecast discussion, Aug 15, 3:58 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 PM CDT Tue Aug 15 2017
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Any additional thunderstorm development should stay east of area
terminals. Expect VFR conditions tonight and through the day
Wednesday.
&&
.PREV DISCUSSION... /issued 150 PM CDT Tue Aug 15 2017/
Today have an upper ridge centered over FL with a broad trough over
the western US. As the trough moves off to the east the ridge will
shift back west to TX and NM by Thursday. Over the weekend a cut
off low does form off the CA coast but current models sweep it over
the top of the ridge.
Temperatures will remain above average out through the forecast as
no fronts expected for the coming week. Wednesday looks like the
hot day this week with 100 degrees possible for the Midland/Odessa
area... and over 100 along the Pecos and Rio Grande Valleys. Look
for warm overnight lows. Temps slowly decrease by the weekend into
next week.
Had morning showers and a few storms over the Eastern Permian Basin
that were slow to move off and gave some locations a half inch or
more of rain. Model qpf hitting Pecos County hard tonight... given
its habit of storms developing there have increased pops near FST.
Any storms that develop across the Trans Pecos should spread into
the Permian Basin tonight. A large outflow boundary moved down into
the area this morning... could be a focus for afternoon convection.
With good low level moisture with dewpts into the 70s and a PW of
1.45 inches this morning main concern with storms will be locally
heavy rain. Rain chances decrease the next couple of days and favor
the eastern part of the area. Will have some rain chances in the
extended mainly over the higher elevations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 98 74 96 / 40 20 10 20
Carlsbad 70 98 69 99 / 30 10 0 10
Dryden 77 99 76 99 / 40 30 20 20
Fort Stockton 73 98 73 98 / 50 20 10 20
Guadalupe Pass 67 91 67 91 / 20 10 0 0
Hobbs 68 95 68 96 / 40 10 10 20
Marfa 62 89 62 90 / 40 20 10 20
Midland Intl Airport 74 100 74 98 / 40 20 10 20
Odessa 73 99 74 99 / 40 10 10 20
Wink 73 102 73 100 / 40 10 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
84/72
Hazardous weather outlook, Aug 15, 11:29 AM MST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Tue Aug 15 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Tue Aug 15 2017 /1229 PM MDT Tue Aug 15 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Scattered thunderstorms are possible this afternoon into tonight.
Heavy rainfall and localized flash flooding will be the main threat
from these storms, however some of the storms could produce strong
winds, small hail and frequent lightning strikes during the
afternoon.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Aug 15, 2:17 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT TUE AUG 15 2017
TXZ050-061-152200-
Andrews TX-Ector TX-
417 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND
SOUTHEASTERN ANDREWS COUNTIES UNTIL 500 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Odessa, moving north at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Odessa, West Odessa, Goldsmith, Odessa Schelemeyer Field and North
Cowden.
This includes Interstate 20 between mile markers 110 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3179 10239 3180 10260 3217 10263 3216 10229
TIME...MOT...LOC 2116Z 184DEG 20KT 3187 10249
80
Special weather statement, Aug 15, 3:46 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT TUE AUG 15 2017
TXZ082-152330-
Terrell TX-
546 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
630 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pumpville, or 14 miles northwest of Langtry, moving northeast at 30
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2990 10190 3022 10176 2982 10176
TIME...MOT...LOC 2246Z 214DEG 27KT 2992 10177
80
Special weather statement, Aug 15, 4:20 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
620 PM CDT TUE AUG 15 2017
TXZ082-160000-
Terrell TX-
620 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
700 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dryden, moving north at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Dryden and Terrell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2992 10228 3034 10228 3024 10184 2980 10200
2980 10201
TIME...MOT...LOC 2320Z 190DEG 20KT 2998 10214
80Special weather statement, Aug 15, 4:38 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM MDT TUE AUG 15 2017
NMZ028-160045-
Eddy County Plains NM-
538 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
645 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood, or 7 miles northwest of Artesia, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Artesia, Cottonwood, Artesia Municipal Airport and Atoka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3297 10454 3297 10411 3294 10391 3266 10424
3291 10458
TIME...MOT...LOC 2337Z 282DEG 21KT 3293 10448
67Thunderstorm Wind, Eddy
- When
- August 15, 4:50 PM MST
- Where
- Eddy County, 3.33 mi W of Espuela
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.920, -104.437
A thunderstorm moved across Eddy County and produced wind damage northwest of Cottonwood. A pickup and trailer flipped over on the side of Highway 285 one mile south of the Chaves/Eddy County line. The cost of damage is a very rough estimate.
Thunderstorm Wind, Eddy
- When
- August 15, 6:17 PM MST
- Where
- Eddy County, 6 mi N of Avalon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.587, -104.220
A thunderstorm moved across Eddy County and produced a 60 mph wind gust six miles north of Avalon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Nebraska, August 15 to 17, 2017$860,000 · 8 events
- Flash Flooding and Hail in Nebraska, August 15 to 16, 20172.75 in hail · 60 events
- Flash Flooding in Arkansas, August 15 to 16, 2017$115,000 · 3 events
- Flash Flooding and Hail in Arkansas, August 15 to 19, 20171 in hail · 14 events
- Flash Flooding and Hail in Nebraska, August 15 to 16, 20171.75 in hail · 14 events
- Dense Fog in Missouri, August 15, 201711 events
- Flash Flooding and Flooding in Maryland, August 15, 201710 events
- Tornado and Hail in Nebraska, August 15, 2017EF0 · 10 events
- Hail in Colorado, August 15, 20172 in hail · 9 events
- Dense Fog in Illinois, August 15, 20177 events
- Dense Fog in Kentucky, August 15, 20176 events
- Damaging Wind in New York, August 15, 2017$12,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717750, 717751.